Lung Injury Associated with E-cigarette Use 2019 - 2020

Overview

The Centers for Disease Control and Prevention (CDC), the Food and Drug Administration (FDA), and state and local health departments, including the Vermont Department of Health, are investigating a multistate outbreak of e-cigarette or vaping product use-associated lung injury (EVALI). All reported cases have a history of using e-cigarette products. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC). Get the most recent case counts and information from CDC.

What Vermonters Should Do to Stay Safe

  • Do not use THC-containing e-cigarette or vaping products, particularly from informal sources like friends, family, or in-person or online dealers.
  • Do not add vitamin E acetate to any e-cigarette or vaping products. Do not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
  • See a health care provider immediately if you develop symptoms associated with this outbreak and have recently used an e-cigarette or vaping product.
  • If you are an adult using vaping products to quit cigarette smoking, do not go back to smoking cigarettes. Use evidence-based treatments to quit.
  • Youth, young adults and people who are pregnant should never use e-cigarettes or vaping products.

What we know

  • All patients who have experienced these lung injuries reported using e-cigarette or vaping products.
  • THC-containing e-cigarette or vaping products, particularly from informal sources like friends, family, or in-person or online dealers, are linked to most EVALI cases and play a major role in the outbreak.
  • Laboratory data show that vitamin E acetate, an additive in some THC-containing e-cigarette or vaping products, is strongly linked to the EVALI outbreak.

What we don't know

  • Evidence is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.

get help quitting

People should immediately stop using products with THC, and should consider refraining from using nicotine-containing vaping products.

  • Young adults and teens can text “VtVapeFree” to 88709 to get help and support for quitting e-cigarettes and vaping.
  • If you need help quitting nicotine, including e-cigarettes, visit 802Quits.
  • If you want to stop using marijuana and need help, call 2-1-1 or go to healthvermont.gov/find-treatment to find treatment options near you.

Learn more about e-cigarettes and vaping

 

vermont cases

Updated December 31, 2019.

REPORTS CASES
Number investigated 34
     Confirmed 3
     Probable 1
     Pending classification 1
     Not a case 29
 
 

Information for Health Care Professionals

Report possible cases to the Health Department. Report cases of significant respiratory injury of unclear etiology and a history of inhalational drug use (including vaping or smoking of any plant or chemical) in the 90 days prior to symptom onset to the Health Department at 802-863-7240 (available 24/7).

Ask all patients if they vape or use e-cigarettes. Encourage patients to stop using these products. If e-cigarette product use is suspected as a possible cause for a patient’s lung disease, get a detailed history of the substances used, the sources, and the devices used as outlined in the CDC Health Advisory

For management of patients with suspected e-cigarette or vaping product use-associated lung injury, see CDC's interim treatment guidance or call the Poison Control Center at 1-800-222-1222.

Offer patients counseling and medication treatment. You can download the fax referral form or send one electronically during the apointment. Get more information on how to refer patients at 802Quits.

Resources

Find articles, MMWRs and other resources for health care providers from CDC

Vermont-specific Resources: